Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Feb 9, 2023, 2:22 AM CST for 10 counties in South Dakota. It took effect at Feb 9, 2023, 6:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 2:22 AM CST (08:22 UTC)
- In effect from
- Feb 9, 2023, 6:00 AM CST
- Expired
- Feb 9, 2023, 3:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225 WWUS73 KABR 090822 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 222 AM CST Thu Feb 9 2023 SDZ006>008-011-018>023-091800- /O.NEW.KABR.WI.Y.0003.230209T1200Z-230209T2100Z/ Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- Including the cities of Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 222 AM CST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Brown, Marshall, Roberts, Day, Spink, Clark, Codington, Grant, Hamlin and Deuel Counties. * WHEN...From 6 AM this morning to 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ LUECK
2 follow-up statements
642 WWUS73 KABR 091611 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1011 AM CST Thu Feb 9 2023 SDZ006>008-011-018>023-092100- /O.CON.KABR.WI.Y.0003.000000T0000Z-230209T2100Z/ Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- Including the cities of Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 1011 AM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Brown, Marshall, Roberts, Day, Spink, Clark, Codington, Grant, Hamlin and Deuel Counties. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MMM
541 WWUS73 KABR 092036 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 236 PM CST Thu Feb 9 2023 SDZ006>008-011-018>023-092145- /O.EXP.KABR.WI.Y.0003.000000T0000Z-230209T2100Z/ Brown-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- Including the cities of Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 236 PM CST Thu Feb 9 2023 ...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... The winds continue to decrease across northeast South Dakota, thus the advisory will be allowed to expire. $$ MMM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 8, 11:28 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 8, 11:28 PM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1128 PM CST Wed Feb 8 2023 .UPDATE... Issued at 1126 PM CST Wed Feb 8 2023 Made some "final" updates to pops as precip continues to miss the forecast area this evening. Still expect some to fill in across south central later tonight. UPDATE Issued at 518 PM CST Wed Feb 8 2023 No major changes planned to the current forecast. Continuing to watch the low pressure trough/cold front push through the region this evening before the main caa comes in with the upper trough late tonight. && .SHORT TERM...(This Evening through Thursday Night) Issued at 218 PM CST Wed Feb 8 2023 The forecast challenges include p-type and amounts later tonight into Thursday, as well as strength of post-frontal winds late tonight through Thursday afternoon. At 2 PM CST, skies were mostly sunny and, east river, winds were light from the south or southwest; west river, clouds were on the increase, and the winds were becoming breezy out of the west or northwest. Temperatures were warming through the 30s and 40s throughout the CWA. The ensemble-powered outcome for p-types indicates that there could still be a brief window along the leading edge of any precipitation areas tonight/early Thursday when hydrometeors reaching the ground could be liquid, freezing on impact, before full saturation/evaporative cooling can knock the whole column down to below freezing and p-type would switch to frozen/snow hydrometeors. CAMs p-type output still supports this. The problem is, the question of "if" precipitation will reach the ground is becoming a larger question mark, instead of a smaller question mark, as the event draws nearer. All the 12Z guidance, along with WPC's inputs, has resulted in measurable precipitation becoming relegated to basically just the west river/southwestern third of forecast zones later tonight into Thursday morning. In addition, the downward trend in qpf amounts, and corresponding snowfall amounts, continues on this shift. Most of the CWA is in the warm sector of a low pressure system well off to the north/west of the region. There are two cold fronts associated with this low that are analyzed in the model data to sweep through the CWA tonight. The first front is the surface trof/wind shift now situated across western South Dakota, right along or perhaps just to the west of the CWA, depicted by weak to moderate low level CAA that starts happening in just a couple of hours at or after ~6 PM CST this evening from west to east. By or shortly after ~midnight CST, a secondary cold front, with moderately strong low level CAA, starts sweeping southward through the CWA. Winds at 0.5km behind this initial push of cooler air this evening increase out of the north-northwest to 30 to 40 knots (per the RAP13), and then increase to 40 to 50 knots at 0.5km over the eastern half of the CWA between 11Z and 20Z on Thursday. There is still some conjecture over just how deep the night-time boundary layer will be able to mix up to. It's not a slam dunk that pressure rises/CAA within the post-frontal pbl will be able to fully mix out the low level nocturnal thermal inversion, and mix up to as high as 0.5km agl where the stronger winds will reside (45 to 50+knots between 0.5km and 850hpa). Did try and pivot away from NBM winds/gusts for tonight/Thursday, as they are probably several knots too high for this type of weather set-up. Doubtless, there will be some strong winds to be had, though. And the wind/gust grids still reflect this with marginal advisory strength sustained winds of 25 to 30 mph showing up during the Thursday morning/early afternoon timeframe, and gusts well into the 45 to 50 mph range during said time. .LONG TERM...(Friday through Wednesday) Issued at 218 PM CST Wed Feb 8 2023 Upper level ridging will be in place across the region as the period starts Friday morning. Temperatures will begin the process of recovering during the day in the wake of Thursday's system as warm air advection begins. The warm up may not be fully felt quite yet on Friday as the advection doesn't appear to be overly robust. This will especially be noticeable in our eastern zones as readings could be stuck in the 20s to near 30. The warm air advection will kick in more strongly Friday night into Saturday. 925mb temps on Saturday still look to make it into positive single digits above 0C. Daytime readings in the 30s and 40s look very probable. Perhaps, our inherited blend is still a bit too cool, especially Saturday. Model spreads in high temperatures for the weekend through early next week remains low. So, fairly confident in high temps in the 30s and 40s will persist through Tuesday. Perhaps, even warmer readings will be possible in snow free areas across portions of the Missouri Valley and points west. Dry conditions look to prevail through the majority of the period until the very end when an unsettled pattern develops across the central portion of the nation as low pressure is progged to eject out of the southwest CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1126 PM CST Wed Feb 8 2023 Terminals KABR,KATY,KPIR,KMBG VFR conditions will deteriorate late tonight as an upper trough moves through and brings some MVFR and IFR cigs. Conditions will improve again in the afternoon. Gusty northerly winds will develop toward morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...Vipond AVIATION...Wise
Hazardous weather outlook, Feb 8, 3:56 AM CST, 22 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 356 AM CST Wed Feb 8 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 356 AM CST Wed Feb 8 2023 /256 AM MST Wed Feb 8 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a 20 to 30 percent chance for mixed precipitation this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts of 35 to 50 plus mph and light snow Thursday may lead to travel impacts from pockets of drifting and blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
Nearby
Wind Advisories in South Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.